Home ยป My Accutane Story

My Accutane Story

I was a 32 year old with acne…here is how I changed that (not the age part though).

I was not one of those kids that struggled with acne in high school. I was lucky in that respect, but in retrospect, I wish I HAD’VE had it then instead of what I DID get!

When I hit college, at 17 (I graduated a year early.) my skin started its slow progression to what I’ve been dealing with for the last 10 years. It didn’t hit me all at once, but by the time I was 22 I had constant acne. It was never terribly eruptive – more on the cystic, super painful side. However, because I have a hyper pigmentation issue, every little spot turned into a bright red beacon that just never fully went away!

10 years ago I started with the dermatologist appointments, medications, creams, and treatments. I was given antibiotics of all kinds which only tended to give me lovely yeast infections – subsequently I was given more pills to combat that. Then I was given the creams (I can’t even remember the names at this point.). The only joys that came from the creams were dry super sensitive spotty skin – not pretty! Finally, I was perscribed laser light treatments. This was a special type of torture where you went in for a number of treatments (the number was based on the severity of your skin), laid down on a bed, and had a nurse place this device on your face that felt like someone was snapping a rubber band on your bare skin repeatedly. This was all followed by a bag of ice to calm the redness…

*sigh*

Surprise, surprise – NONE of this worked!

I moved to a different state at this point and just never sought out a new dermatologist. In the meantime, I had 2 children (which did not clear up my skin). After my second son, almost 4 years ago, I decided enough was enough – I did not want to deal with the pain anymore. I found a dermatologist and went to see him. We discussed the things I had already tried and what my options were. He happened to be an advocate for Accutane – or the generic form of it anyway. At the time I was still considered a “pregnancy risk” and he steered me away from the drug for obvious reasons. However, I did have plans to have my tubes tied, so we decided to try a few milder treatments until I was prepared to start Accutane.

We tried the standard antibiotics again – no luck, same outcome as before. We tried the topical creams – again, no luck. Finally, I decided to give it up and just go ahead and get my tubes tied before I moved forward with anymore treatments. So in early May of 2013 I had my tubes tied and so started my journey to fix my skin!

Let me just say, having your tubes tied (as a female) is not necessary to get on Accutane. I already had that in my plans before Accutane was.

After my proceedure to render me sterile, I went for my first blood test to make sure I wasn’t pregnant…Thankfully, and as I had expected, I was not. A month after the initial blood test, I had to have a second to be double sure I wasn’t pregnant, then I could pick up the prescription for my first 30 days of Claravis (a generic form of Accutane) from my dermatologist. He started me on 40mg twice a day and that is what I stayed on for the entire 5 month cycle.

When you have gotten your first prescription, you and your doctor decide on your 2 forms of birth control and you take an online quiz to insure that you are well informed on all aspects of the drug you are about to take. Once you drop of your prescription to your authorized pharmacy, you have a small window to pick it up once it is filled. MAKE SURE YOU PICK IT UP WHEN IT IS READY!!! I can’t stress this enough…If you do not, you will be stuck having to have ANOTHER blood test and waiting for your doctor to re-authorize a new prescription. (Yes, I had this happen once, and it was super annoying.)

I went through this process for each of the 5 months and also saw my dermatologist each month for a follow up. Your doctor may have a different process than mine, depending on where you are in the world. But if you are a male – you do not have to go through as much as us females do. Because you can’t actually get pregnant – outside of some sort of crazy medical miracle, there isn’t the risk of birth defects. Consider yourselves lucky gents!

Side effects – pretty much instantly my lips started to get dry. This continued until they felt like Spongebob looked when he travelled to Shell City in search of Neptune’s Crown and got trapped in a gift shop…

The next side effect showed only in blood tests: high cholesterol. This is apparently a very common side effect that goes away promptly after you get off the medication. Following that, my skin got dry, my scalp got dry, my eyes got dry, my cuticles dried up and receded, I lost a TON of hair, and the inside of my nose dried up. Some of these dried areas turned out to be awesome, others…not so much. The final side effect I had, and the one that was the most severe was sore joints. Seriously, it took me about 10 minutes to get myself moving after any seated or lying down position, and first thing in the morning I needed a good half hour to feel like a person even close to my age. Otherwise, I was feeling like an Arthritic old woman. This side effect did go away almost immediately following my last dose of medication.
Note: Many younger people tend to experience mood changes while on this medication, but I didn’t have any sort of mood change.
I was actually super happy with the dry scalp and dry cuticles. I only had to wash my hair about once a week. It was never so healthy! And my nails were amazing with no icky cuticles mucking things up. My nails weren’t dry the whole time I was on the medicine, but the week after I took my last pill…that changed…and they are still peeling and splitting. Ugh!
I did have the initial breakout. That started in the first month. I didn’t notice any sort of real difference in my skin until about day 70 of my treatment. At that point, my face looked like a different persons. I was amazed since I hadn’t seen clear skin since my middle school years! I did have another round of a few active spots a few weeks after that, but I am pretty sure it was due to a specific moisturizer I tried to use and not the medication. I promptly threw that moisturizer out and the spots went away for good!
I am now just over 2 months post-Accutane and only one of the side effects is still hanging around. The inside of my nose is still very dry and crusty (TMI I know). Because of the dry nose, I did get quite a few bloody noses. That has gone away though. The hair loss is gone, the sore joints is gone, and my lips are no longer likened to the Sahara Desert! My skin is still dry, but nothing like it was and my scalp still hasn’t gone back to its previous state, however, I’m fine with this. Other than the fact that my nails are a wreck, things are going very well.
My dermatologist has recommended that I get on and stay on Tretinoin (a generic form of Retin-A) for the rest of my life. I’m not a huge fan of being on a prescription gel for the rest of my life, so I have researched natural alternatives to this topical medication and plan to try that out instead. I did have the first prescription for the Tretinoin filled to have on hand, but my insurance company put up a huge fight, so beware of that.
All in all I am very happy with my decision to go on Claravis (Accutane). This medication definitely isn’t for the faint of heart, but if you are like me and tired of the pain of constant cystic acne – I wouldn’t write it off. I will be giving periodic updates on my progress Post-Claravis, but for now I’d direct you to watch the video slideshow of images at the top of this post. If you have any questions, please leave them in the comments below and I will do my best to answer them.
Have any of you gone through this treatment? What were your results? Did you have the same side effects?
Thanks for sticking with me through this long rambly post! I hope it is helpful to any of you who are thinking about going on Accutane or if you are actually on it and would like to know what to expect.